Alert archive / California / Flash Flood Warnings in 2011
Flash Flood Warning 23, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Sep 13, 2011, 5:45 PM PDT for Santa Barbara County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2011, 5:45 PM PDT (00:45 UTC)
- Expired
- Sep 13, 2011, 8:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Santa Barbara County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 0.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1262 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
692 WGUS56 KLOX 140045 FFWLOX CAC083-140345- /O.NEW.KLOX.FF.W.0023.110914T0045Z-110914T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OXNARD CA 545 PM PDT TUE SEP 13 2011 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA... * UNTIL 845 PM PDT * AT 528 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. A HIGHLY PERSISTENT AREA OF SHOWERS AND THUNDERSTORMS NEAR PINE MOUNTAIN IN SANTA BARBARA COUNTY IS PRODUCING RADAR RAINFALL RATES IN EXCESS OF TWO INCHES PER HOUR. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIG PINE MOUNTAIN AND TRIBUTARIES TO THE UPPER SANTA YNEZ RIVER. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 3481 11992 3480 11965 3452 11965 3456 11994 $$ DANIELSON
1 follow-up statement
546 WGUS76 KLOX 140344 FFSLOX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 844 PM PDT TUE SEP 13 2011 CAC083-140354- /O.EXP.KLOX.FF.W.0023.000000T0000Z-110914T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SANTA BARBARA CA- 844 PM PDT TUE SEP 13 2011 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 PM PDT FOR CENTRAL SANTA BARBARA COUNTY... THUNDERSTORM ACTIVITY HAS DIMINISHED THIS EVENING OVER THE MOUNTAINS OF SANTA BARBARA COUNTY. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3481 11992 3480 11965 3452 11965 3456 11994 $$ HALL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 5:02 PM PDT, 43 minutes earlier.
Area forecast discussion, Sep 13, 5:02 PM PDT, 43 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 502 PM PDT TUE SEP 13 2011 .SYNOPSIS... ISOLATED SHOWERS AND THUNDERSTORMS FOR THE MOUNTAINS AND DESERTS THIS EVENING. THE LOW WILL SLOWLY MOVE EAST INTO WEDNESDAY. ANOTHER LOW PRESSURE SYSTEM WILL APPROACH BY FRIDAY TO INCREASE THE OVERNIGHT COASTAL CLOUDS AND FOG...WITH THE MARINE LAYER REACHING INTO THE LOWER COASTAL VALLEYS INTO SATURDAY. THE TEMPERATURES WILL REMAIN BELOW THE SEASONAL NORMALS INTO SATURDAY...BUT THE LOW WILL DRIFT EAST NEXT WEEK FOR A RAPID WARMING TREND. && .SHORT TERM (TODAY-FRI)...ISOLATED STORMS OCCURRING OVER THE MTNS AND ERN ANTELOPE VALLEY THIS AFTERNOON SHOULD BE DISSIPATING BY AROUND SUNSET. THE UPPER LOW TO OUR SOUTH WILL BE MOVING EAST OF THE AREA TONIGHT BUT THE TROF WILL LINGER FOR AT LEAST A FEW MORE DAYS. EXPECTING SIMILAR OR PERHAPS SLIGHTLY GREATER MARINE LYR COVERAGE TONIGHT BUT STILL CONFINED TO THE COASTAL ZONES. HIGHS WEDNESDAY EXPECTED TO BE SIMILAR TO TODAY, THOUGH PERHAPS A DEGREE OR TWO COOLER NEAR THE COAST. STILL A LITTLE BIT OF MID LVL MOISTURE AND INSTABILITY ACROSS THE INTERIOR WEDNESDAY BUT NOT ENOUGH TO JUSTIFY ANYTHING MORE THAN VERY SMALL POPS SO OUTSIDE OF SOME AFTERNOON CU IT SHOULD BE A PRETTY QUIET DAY. LITTLE CHANGE THURSDAY, THEN FRIDAY THE TROF WILL DEEPEN AS A WEAK SYSTEM APPROACHES. THIS IS THE SAME SYSTEM THAT THE GFS HAD SHOWN FOR SATURDAY ON YESTERDAY'S MODELS BUT NOW IS MUCH WEAKER, DRIER, AND FASTER. THE RESULT WILL BE A DEEPER MARINE LYR FRIDAY, A SHARP COOLING TREND, ESPECIALLY FOR THE COASTAL VALLEYS, AND LATER COASTAL CLEARING. .LONG TERM (SAT-TUE)...LIKELY ONE MORE DAY OF RELATIVELY COOL TEMPERATURES AND DEEP MARINE LYR SATURDAY BEFORE THE TROF SLIDES EAST OF THE AREA. A WARMING TREND WILL BEGIN SUNDAY AS HEIGHTS/THICKNESSES RISE. THE GFS AND ECMWF HAVE SCALED BACK ON THE EXTENT OF RIDGING AND OFFSHORE FLOW EARLY NEXT WEEK SO IT MAY NOT GET QUITE AS WARM AS PREVIOUSLY THOUGHT. && .AVIATION...14/0002Z. AT COASTAL TERMINALS NORTH OF POINT CONCEPTION...VFR CONDITIONS ARE EXPECTED THROUGH AT LEAST 02Z TONIGHT...THEN LIFR TO IFR CONDITIONS SHOULD SPREAD IN BETWEEN 02Z AND 06Z TONIGHT. BETWEEN 08Z AND 14Z...THERE IS A CHANCE OF VLIFR CONDITIONS. LIFR TO IFR CONDITIONS WILL PERSIST THROUGH 16Z WEDNESDAY...BUT THERE IS A CHANCE CEILINGS COULD STAY LIFR TO IFR THROUGH 18Z. AT COASTAL TERMINALS SOUTH OF POINT CONCEPTION...VFR CONDITIONS ARE EXPECTED THROUGH AT LEAST 06Z TONIGHT...THEN IFR CONDITIONS SHOULD SPREAD IN BETWEEN 06Z AND 13Z TONIGHT. BETWEEN 10Z AND 14Z...THERE IS A SLIGHT CHANCE OF LIFR CONDITIONS. LIFR TO IFR CONDITIONS WILL PERSIST THROUGH 16Z WEDNESDAY...BUT THERE IS A CHANCE CEILINGS COULD STAY IFR THROUGH 20Z. KLAX...VFR CONDITIONS ARE EXPECTED THROUGH AT LEAST 06Z TONIGHT...THEN THERE IS A 60 PERCENT CHANCE OF IFR CONDITIONS DEVELOPING BETWEEN 07Z AND 11Z TONIGHT. IF IFR CONDITIONS DEVELOP...VFR CONDITIONS MAY NOT REDEVELOP UNTIL THE 16Z TO 18Z TIME PERIOD. KBUR...VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD EXCEPT FOR A 10 PERCENT CHANCE OF IFR TO MVFR CONDITIONS BETWEEN 12Z AND 15Z WEDNESDAY. && .LOX WATCHES/WARNINGS/ADVISORIES... NONE. && PUBLIC...WOFFORD AVIATION...HALL SYNOPSIS...SETO WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Sep 13, 6:00 AM PDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PDT TUE SEP 13 2011 CAZ034>041-044>046-051>054-059-087-088-547-548-141300- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 600 AM PDT TUE SEP 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE MOUNTAINS AND DESERTS...THE INTERIOR VALLEYS OF SAN LUIS OBISPO COUNTY...AND THE CUYAMA VALLEY. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SMITH
In the hours before
Special weather statement, Sep 13, 2:47 PM PDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
247 PM PDT TUE SEP 13 2011
CAZ044-053-054-059-088-547-132245-
ANTELOPE VALLEY CA-LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA
MONICA RANGE CA-LOS ANGELES COUNTY SAN FERNANDO VALLEY CA-SANTA
CLARITA VALLEY CA-VENTURA COUNTY INTERIOR VALLEYS CA-VENTURA COUNTY
MOUNTAINS CA-
247 PM PDT TUE SEP 13 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VENTURA AND
NORTHWESTERN LOS ANGELES COUNTIES UNTIL 345 PM PDT...
AT 236 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS FROM 10 MILES NORTH OF SAN FERNANDO
TO AROUND GORMAN. THIS CLUSTER OF THUNDERSTORMS WAS NEARLY
STATIONARY...DRIFTING SLOWLY SOUTH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...SAN FERNANDO...SANTA CLARITA...GORMAN
RURAL NORTHWESTERN LOS ANGELES COUNTY...
RURAL NORTHEASTERN VENTURA COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3421 11807 3422 11828 3458 11881 3480 11890
3482 11889 3483 11888 3468 11809
TIME...MOT...LOC 2142Z 045DEG 2KT 3461 11853 $$
KAPLAN/DDSpecial weather statement, Sep 13, 4:50 PM PDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
450 PM PDT TUE SEP 13 2011
CAZ037-038-051-052-140045-
CUYAMA VALLEY CA-SAN LUIS OBISPO COUNTY INTERIOR VALLEYS CA-SAN LUIS
OBISPO COUNTY MOUNTAINS CA-SANTA BARBARA COUNTY MOUNTAINS CA-
450 PM PDT TUE SEP 13 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN LUIS OBISPO AND
NORTHERN SANTA BARBARA COUNTIES UNTIL 545 PM PDT...
AT 442 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF CALIFORNIA VALLEY. THIS
CLUSTER OF STORMS WAS MOVING SOUTHEAST AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHEASTERN SAN LUIS OBISPO COUNTY...
RURAL NORTHERN SANTA BARBARA COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3545 11999 3544 11988 3536 11987 3535 11980
3527 11980 3527 11968 3523 11965 3518 11966
3518 11962 3511 11957 3483 11952 3492 11980
3530 12032 3549 12003
TIME...MOT...LOC 2349Z 314DEG 3KT 3514 11984
KAPLAN/KLEINThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 5:33 PM PDT | Flash Flood Warning | LOX | San Luis Obispo | 3 hr |
| Sep 13, 7:13 PM PDT | Small Craft Advisory | LOX | 4 days | |
| Sep 14, 4:03 PM PDT | Flash Flood Warning | LOX | Los Angeles | 3 hr |
| Sep 14, 4:16 PM PDT | Special Weather Statement | LOX | Los Angeles | 59 min |
Nearby
Flash Flood Warnings in California, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.